Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Albuquerque, NM

June 17, 2002Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2002, 2:44 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2002, 2:44 PM MDT (20:44 UTC)
Expired
Jun 17, 2002, 3:30 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Mora County, NM, San Miguel County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172044
SVRABQ
NMC033-047-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO
  NORTH CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 330 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL SAN MIGUEL COUNTY...
  ABOUT 17 MILES SOUTHEAST OF WAGON MOUND OR 6 MILES TO THE NORTH    
  OF MAES...MOVING SOUTHEAST AT 10 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3583 10471 3570 10455 3553 10447 3577 10440

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:40 AM MDT, 12 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 2:40 AM MDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 AM MDT MON JUN 17 2002

MODELS IN AGREEMENT WITH EXIT TIMING OF THE UPPER RIDGE AND THE
NORTHWEST FLOW OVER NE NM. WILL ARRANGE SLIGHT CHANCE OF PRECIP
ACCORDINGLY IN THE NE HIGHLANDS AND FAR NE PLAINS. DRYLINE WILL PLAY
WITH THE EASTERN BORDER MID WEEK BUT LACK OF DYNAMICS LIMITS ANY
CHANCE OF CONVECTION. SO A DRYING TREND IS IN ORDER FOR THE EASTERN
PLAINS. THE WEST CONTINUES IN A DRY PATTERN. HIGH PRESSURE STAYS
ENTRENCHED OVER THE REGION THROUGH THE END OF THE WEEK. THE MID RANGE
MODELS HAVE A HINT OF PRECIP BY THE WEEKEND BUT NOT READY TO JUMP ON
THE BAND WAGON YET. WILL HAVE TO WATCH THE PLACEMENT AND TIMING OF
THE UPPER HIGH...UPPER LOW IN GULF AND THE SFC BOUNDARY IN THE NEXT
FEW MODEL RUNS. EVEN SO THIS WOULD BE AN EASTERN NM SCENARIO.AS

ABQ AU 096/064 096/064 093 23000
SAF AA 091/054 092/052 089 23000
TCC BA 094/063 092/062 093 23110

.ABQ...NONE.

In the hours before

Special weather statement, Jun 17, 11:15 AM MDT, 3 hours 29 minutes before
NMZ001>021-026-171945-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT MON JUN 17 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
NORTHEASTERN PLAINS AND EAST CENTRAL PLAINS.

WEATHER SYNOPSIS...THE UPPER HIGH PRESSURE SYSTEM REMAINS ENTRENCHED
OVER SOUTHERN ARIZONA LEADING TO NORTHWESTERLY FLOW ALOFT OVER NORTH
EASTERN NEW MEXICO FOR ANOTHER DAY. LOW LEVEL MOISTURE REMAINS
ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. IT APPEARS THERE WILL
BE ENOUGH HEATING THIS AFTERNOON TO POP A FEW THUNDERSTORMS AND
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE. THE MAIN CONCERN
WITH THE STORMS WILL BE LARGE HAIL AND STRONG WINDS.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...      HARDING...   QUAY...        CURRY...
COLFAX...     EASTERN SAN MIGUEL...       EASTERN MORA...
EASTERN GUADALUPE...

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
Jun 16, 6:18 PM MDTSevere Thunderstorm WarningABQSan Miguel27 min
Jun 16, 6:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 16, 6:53 PM MDTSevere Thunderstorm WarningABQQuay52 min
Jun 16, 7:31 PM MDTSevere Thunderstorm WarningABQHarding59 min
Jun 16, 8:18 PM MDTSevere Thunderstorm WarningABQCurry42 min
Jun 16, 8:39 PM MDTTornado WarningABQCurry66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.